Home » Frequently asked Questions on Health » Drug dependance

Drug dependance

Q: I am an MCA graduate who is working as a software engineer in Bangalore. My problem - I am consuming two types of tablets, they are Zocam .25 mg (Alprazolam) and Clofranil .25 mg. The above tablets are consumed by me for the past 4 years - first 2 years under the supervision of a doctor. For the next 2 years by myself due to the reason that I had to relocate from that place to another place, I did not have contact with the doctor at all due to so many reasons. I was given these tablets for depression, headache and so many reasons. Initially I was consuming 3 alprazolam tablets daily and at night clofranil. The doctor had asked me to reduce the tablets gradually in the ratio of half tablet per each time and night same clofranil. Since I am not in that much contact with the doctor for the past 2 years, I have made that into 1 alprazolam and 1 clofranil only in night. I am at this stage right now. I tried stopping it several times but was not successful. I cannot be without the tablet for even 2 days. It has become a great problem for me if I move abroad and in doing my work also. Please suggest me that I need to stop the tablet completely. I shall be grateful to you if you do that for me.

A:By now it should have become obvious to you that not following doctors instructions can land a person into deep trouble. It was imperative on your part to reduce the dosage as prescribed. Zocam is a brand name of the drug alprazolam; Clofranil is again a brand name that contains clomipramine. Unfortunately clomipramine potentiates the effect of alprazolam. The very first thing you need to do is to reduce the dose of clomipramine. If you still have stock of Clofranil, you can take half the tablet (i.e. 12.5mg) for the next 10 days; then buy Anafranil 10 mg and take it for 10 days; then reduce it to half tablet (5mg) of Anafranil followed by quarter tablet for 10 days. After that you need not take Anafranil.
With regard to alprazolam, you ought to shift to slow-release preparation sold under the brand name of Alprocontin 0.5mg. Initially for the first 40 days, you can take half a tablet (0.25mg) daily. In other words, maintain the dose of alprazolam while reducing the dose of clomipramine over a 40-day period. Once you no longer take clomipramine, you should start reducing the dose of alprazolam to 0.125mg (i.e. quarter tablet) for 10-15 days and then stop. The reason I am suggesting a long-acting preparation is to avoid sharp spikes of alprazolam in the blood. They tend to make people dependent more than slow-release products which maintain steady blood levels. Since your problem is now 4 years old, will power shall certainly be needed but your age is in your favour and I am sure you will overcome this problem.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------